One-third of Americans take multivitamins, according to a 2012 article published in Mother Jones magazine. Unless you're deficient in a specific nutrient, however, it's highly unlikely you'll feel any different when you add a multivitamin supplement to your diet, unless you're experiencing an adverse reaction, in which case you should consult your doctor immediately. While it's OK to take a multivitamin, always consult your doctor first to help you determine your needs.
Video of the Day
Common Nutrients You May Lack
If you're deficient in a nutrient, you may feel something when you add a multivitamin to your diet. The three most common nutrients deficient in the U.S. diet are vitamin B-6, vitamin D and iron, according to the Centers for Disease Control and Prevention. Both vitamin B-6 and iron help make red blood cells, and upping your intake if you're deficient may help improve energy and concentration within a month. Vitamin D is important for bone health, and its effects may not be noticed immediately, but if you're deficient you should get your blood levels checked every three months after starting a supplement, says the Vitamin D Council.
Multivitamins and Health
Ideally, you should be able to get all the vitamins and minerals your body needs by making the right food choices. Unfortunately, most Americans don't eat as well as they should, according to a 2014 article published in the Nutrition Journal, and they may not be getting all those nutrients. There's no evidence that links taking a multivitamin with better health, however. The 2014 article reports that while most multivitamin takers tend to be healthier eaters, taking a supplement may not reduce risk of chronic diseases such as heart disease or cancer.
If you have any effect from your multivitamin, it's most likely a side effect -- one that may not be very pleasant. Common side effects include diarrhea, nausea and stomach upset. Some people may also experience an allergic reaction after taking a multivitamin. Symptoms of an allergic reaction include rash, hives, itchiness, difficulty breathing, swelling and numbness. If you experience a side effect after taking your vitamin supplement, you should stop taking it right away and contact your doctor for advice.
The 2014 Nutrition Journal article notes that there are more benefits to taking a multivitamin than risks. Taking higher doses of vitamins and minerals may be harmful to your health, however. The Academy of Nutrition and Dietetics reports that high doses of beta carotene are associated with an increased risk of death from all causes, including heart disease. High doses of both vitamin B-6 and iron are also associated with bad effects, including nerve damage with vitamin B-6 and an increased risk of heart disease and cancer with iron.
REFERENCES & RESOURCES
- Mother Jones: Do Multivitamins Really Work?
- Nutrition Journal: Addressing Nutritional Gaps With Multivitamin and Mineral Supplements
- Academy of Nutrition and Dietetics: Supplements and Safety
- Centers for Disease Control and Prevention: CDC's Second Nutrition Report: A Comprehensive Biochemical Assessment of the Nutrition Status of the U.S. Population
- Drugs.com: Multivitamin Side Effects
- Office of Dietary Supplements: Vitamin B-6
- Office of Dietary Supplements: Iron
- Office of Dietary Supplements: Vitamin D
- Arizona State University: Take a Daily Multivitamin
- Cleveland Clinic: Oral Iron Supplementation
- Vitamin D Council: How Do I Get the Vitamin D My Body Needs?
- Arthritis Research and Therapy: Pyridoxine Supplementation Corrects Vitamin B6 Deficiency but Does Not Improve Inflammation in Patients With Rheumatoid Arthritis